Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Spokane, WA

July 9, 1998Latah County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 9, 1998, 7:17 PM PDT for Latah County, Nez Perce County, Idaho. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1998, 7:17 PM PDT (02:17 UTC)
Expired
Jul 9, 1998, 8:20 PM PDT
In force
63 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Latah County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 141 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:32 PM PDTThunderstorm WindKendrick, IDstrong wind bending large tree branches and trees blown down.
Jul 9, 7:40 PM PDTThunderstorm WindJuliaetta, IDtrees and power lines blown down. small fire started from downed power line.
Jul 9, 7:57 PM PDTThunderstorm WindMoscow, ID8 inch diameter trees snapped. many power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS1 KGEG 100215 RRA
SVRGEG
IDC057-069-100320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
717 PM PDT THU JUL 9 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LATAH COUNTY IN NORTHERN IDAHO
  NORTH CENTRAL AND NORTHERN NEZ PERCE COUNTY IN NORTHERN IDAHO

* UNTIL 820 PM PDT

* AT 712 PM PDT... SEVERE THUNDERSTORM INDICATED 10 MILES EAST OF
  LEWISTON... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING
  NORTH 20 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  JULIAETTA BY 740 PM PDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

DRIFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM PDT, 4 hours 47 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT THU JUL 9 1998

ANTICYCLONIC FLOW SUPPRESSING CONVECTION THIS AFTERNOON.. BUT WATER
VAPOR SHOWS CIRCULATION OVER ERN OREGON MOVING NORTHWARD.  12Z MODELS
APPEAR TOO WEAK WITH THIS FEATURE.. AND CANNOT RULE OUT THE
POSSIBILITY OF ADDITIONAL NOCTURNAL TSTMS FOR THE KLWS/PALOUSE AREA
AND THE ID PANHANDLE.  ERN PACIFIC WAVE KICKS INLAND FRIDAY AFTERNOON
PROVIDING STRONGER FORCING FOR A BETTER CHANCE OF TSTMS.  MODELS
DIFFER IN DETAILS HANDLING OFFSHORE TROUGH.. WITH ETA MORE
PROGRESSIVE AND KEEPING THE TROUGH OPEN.  THE AVN MODEL FORECASTS THE
UPPER TROUGH TO DIG FARTHER SOUTHEAST WITH A CLOSED LOW SIGNATURE.
NEITHER SOLUTION LOOKS IDEAL COMPARED TO THE SATELLITE WATER VAPOR..
THE TROUGH APPEARS NEARLY BOTTOMED OUT AND SOMEWHAT CLOSED OFF.  THE
QUESTION IS NOT SO MUCH WHETHER THERE WILL BE TSTMS WITHIN THE
FORECAST AREA BUT THE STRENGTH.  STORM PREDICTION CENTER PLACES
ENTIRE COUNTY WARNING IN THE SLIGHT RISK OF SEVERE TSTMS FRIDAY.
USING TRENDS ON SATELLITE WATER VAPOR.. THE ETA WILL BE TOO
PROGRESSIVE WITH 850MB THETAE RIDGE.  THE MODELS DO AGREE WITH
INCREASING DIVERGENCE ALOFT WITH SPEED SHEAR APPROACHING 50 KNOTS.
MOISTURE LACKING WITH SURFACE DEW POINTS IN THE MID 50S TO LOWER 60S
MISLEADING WITH DRIER AIR ABOVE THE SURFACE.  AT THIS TIME.. WILL NOT
HIT THUNDERSTORM FORECAST TOO HARD BUT SITUATION BEARS WATCHING.
FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 065/089/056/078 2344
CQV 063/092/056/080 2355
S86 061/085/053/074 3455
COE 063/088/054/077 3354
WWP 060/087/053/073 3455
LWS 069/093/062/082 3453
MOS 061/085/054/077

.GEG...NONE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:29 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah66 min
Jul 9, 8:49 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai, Shoshone46 min
Jul 9, 9:29 PM PDTSevere Thunderstorm WarningOTXKootenai, Shoshone46 min
Jul 10, 2:57 PM PDTSevere Thunderstorm WarningOTXBoundary48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.